June 1991

Failure of Physicians to Recognize Acetaminophen Hepatotoxicity in Chronic Alcoholics

Author Affiliations

From the Department of Medicine, Division of Gastroenterology/Hepatology, Indiana University School of Medicine and the Richard L. Roudebush Veterans Affairs Medical Center, Indianapolis.

Arch Intern Med. 1991;151(6):1189-1191. doi:10.1001/archinte.1991.00400060113019

We encountered six alcoholic patients with severe acetaminophen hepatotoxicity during a 2-year period. All patients had marked elevations of aminotransferases and sometimes remarkably high prothrombin times at, or shortly after, presentation. In five of six cases the diagnosis was missed by the physicians initially caring for the patient. The apparent reasons for the missed diagnosis were insufficient history regarding the use of acetaminophen, an inappropriate reliance on blood acetaminophen levels, and lack of knowledge regarding typical aminotransferase elevations in alcoholic hepatitis vs acetaminophen toxicity. The initial clinical presentation of acetaminophen hepatotoxicity in chronic alcoholics is easily recognized clinically and is distinct from acetaminophen hepatotoxicity in suicide ingestions and from alcoholic hepatitis. Internists and other physicians should be aware of this entity and rely on the clinical picture and the history of acetaminophen use to confirm the diagnosis.

(Arch Intern Med. 1991;151:1189-1191)